Correspondence  |   June 2005
Bupivacaine Spinal Block Cauda Equina Syndrome: Why Did It Happen?
Author Notes
  • Boston Medical Center, Boston, Massachusetts.
Article Information
Correspondence   |   June 2005
Bupivacaine Spinal Block Cauda Equina Syndrome: Why Did It Happen?
Anesthesiology 6 2005, Vol.102, 1285-1286. doi:
Anesthesiology 6 2005, Vol.102, 1285-1286. doi:
To the Editor:—
I was excited when I read the title “Severe Neurological Complications after Central Neuraxial Blockades in Sweden 1990–1999.”1 I expected that the article would broaden my knowledge in this important aspect of anesthesiology. Although the article was very good and I commend the authors for their work, I was disappointed in one respect. The most surprising and new observation was that the authors uncovered 11 cases of cauda equina syndrome (CES) associated with bupivacaine spinal anesthesia. This finding is both eye opening and discouraging. It is discouraging because of all the local anesthetics used for spinal anesthesia, bupivacaine seems to be the safest. This is supported by the fact that a literature search of the terms cauda equina syndrome  and bupivacaine  turned up only four case reports. Furthermore, in vivo  and in vitro  studies show limited bupivacaine neuronal toxicity. However, in the report by Moen et al.  ,1 bupivacaine caused the greatest number of cases of CES associated with spinal anesthesia. This could be due to the fact that bupivacaine is indeed neurotoxic in certain clinical situations and surfaces as neurotoxic in this report by Moen et al.  1 because bupivacaine is more widely used for spinal anesthesia than are any of the other local anesthetics. Alternatively, it was not the bupivacaine per se  that caused the CES, but something associated with the performance of the spinal anesthesia or with patient selection.
Moen et al.  report the following large groups of complications (in addition to other but fewer complications): 33 spinal hematomas, 32 cases of CES, and 29 cases of purulent meningitis. Although the authors allot approximately 1,200 words to spinal hematoma, they expend only 272 words on CES. Furthermore, the authors mention the cases of CES only in the results section and provide no insight in the discussion regarding the “process of care” that resulted in the 11 cases of bupivacaine CES or a possible etiology. It is easy to assume that CES in this study resulted from local anesthetic toxicity, but as the authors point out in their conclusion, “Spinal stenosis can by itself cause spontaneous paraplegia, but if preceded by [central neuraxial blockade], the blockade will most probably be blamed.” My complaint is in keeping with the editorial that accompanied the article of Moen et al.  , which states, “Behind the outcome is the process of care, and we must move from the question ‘What happened?’ to ‘Why did it happen?’2 Thus, the authors missed an opportunity to report on the “process of care” that resulted in previously unreported or underreported cases of bupivacaine CES of which they now hold the largest database.
It is not too late, however, and I would be pleased to have the authors provide more detail regarding the serious complication of the so-called bupivacaine CES. By informing us of the “process of care” or “what happened” in these cases, we may be able to prevent future occurrences.
Boston Medical Center, Boston, Massachusetts.
Moen V, Dahlgren N, Irestedt L: Severe neurological complications after central neuraxial blockades in Sweden 1990–1999. Anesthesiology 2004; 101:950–9Moen, V Dahlgren, N Irestedt, L
Auroy Y, Benhamou D, Amaberti R: Risk assessment and control require analysis of both outcomes and process of care. Anesthesiology 2004; 101:815–7Auroy, Y Benhamou, D Amaberti, R